The Annals of Probability

Windings of Brownian motion and random walks in the plane

Zhan Shi

Full-text: Open access

Abstract

We are interested in the almost sure asymptotic behavior of the windings of planar Brownian motion. Both the usual lim sup and Chung’s lim inf versions of the law of the iterated logarithm are presented for the so-called ‘‘big’’ and ‘‘small’’ winding angles. Our method is based on some very accurate estimates of the winding clock. The corresponding problem for a spherically symmetric random walk in $\mathbb{R}^2$ is also studied. A strong approximation using the Brownian big winding process is established. Similar results are obtained.

Article information

Source
Ann. Probab., Volume 26, Number 1 (1998), 112-131.

Dates
First available in Project Euclid: 31 May 2002

Permanent link to this document
https://projecteuclid.org/euclid.aop/1022855413

Digital Object Identifier
doi:10.1214/aop/1022855413

Mathematical Reviews number (MathSciNet)
MR1617043

Zentralblatt MATH identifier
0938.60073

Subjects
Primary: 60J65: Brownian motion [See also 58J65] 60J15
Secondary: 60F15: Strong theorems

Keywords
Winding angle Brownian motion random walk strong approximation

Citation

Shi, Zhan. Windings of Brownian motion and random walks in the plane. Ann. Probab. 26 (1998), no. 1, 112--131. doi:10.1214/aop/1022855413. https://projecteuclid.org/euclid.aop/1022855413


Export citation

References

  • 1 BELISLE, C. 1989. Windings of random walks. Ann. Probab. 17 1377 1402. ´
  • 2 BELISLE, C. 1991. Windings of spherically symmetric random walks via Brownian embed´ ding. Statist. Probab. Lett. 12 345 349.
  • 3 BELISLE, C. and FARAWAY, J. 1991. Winding angle and maximum winding angle of the ´ two-dimensional random walk. J. Appl. Probab. 28 717 726.
  • 4 BERTOIN, J. and WERNER, W. 1994. Asymptotic windings of planar Brownian motion revisited via the Ornstein Uhlenbeck process. Seminaire de Probabilites XXVII. ´ ´ Lecture Notes in Math. 1583 138 152. Springer, Berlin.
  • 5 BERTOIN, J. and WERNER, W. 1994. Comportement asymptotique du nombre de tours effectues par la trajectoire brownienne plane. Seminaire de Probabilites XXVIII. ´ ´ ´ Lecture Notes in Math. 1583 164 171. Springer, Berlin.
  • 6 BERTOIN, J. and WERNER, W. 1996. Stable windings. Ann. Probab. 24 1269 1279.
  • 7 CHUNG, K. L. 1948. On the maximum partial sums of sequences of independent random variables. Trans. Amer. Math. Soc. 64 205 233.
  • 8 COMTET, A., DESBOIS, J. and MONTHUS, C. 1993. Asymptotic laws for the winding angles of planar Brownian motion. J. Statist. Phys. 73 433 440.
  • 9 CSAKI, E. 1978. On the lower limits of maxima and minima of Wiener process and partial ´ sums.Wahrsch. Verw. Gebiete 43 205 221.
  • 10 CSAKI, E. 1980. On some distributions concerning maximum and minimum of a Wiener ´ process. Colloq. Math. Soc. Janos Bolyai 21 43 52. ´
  • 11 CSORGO, M. and REVESZ, P. 1979. How big are the increments of a Wiener process? Ann. ¨ ´ ´ Probab. 7 731 737.
  • 12 DURRETT, R. 1982. A new proof of Spitzer's result on the winding of two-dimensional Brownian motion. Ann. Probab. 10 244 246.
  • 13 DURRETT, R. 1984. Brownian Motion and Martingales in Analysis. Wadsworth, Belmont, CA.
  • 14 FELLER, W. 1951. The asymptotic distribution of the range of sums of independent random variables. Ann. Math. Statist. 22 427 432.
  • 15 FELLER, W. 1970. An Introduction to Probability Theory and Its Applications 2, 2nd ed. Wiley, New York.
  • 16 FRANCHI, J. 1995. Comportement asymptotique presque sur des nombres de tours effectues ´ par le mouvement brownien d'une variete riemannienne compacte de dimension 2 ou ´ ´ 3. Bull. Sci. Math. 119 119 128.
  • 17 FRISTEDT, B. 1973. Sample functions of stochastic processes with stationary independent increments. Adv. in Probab. 3 241 396.
  • 18 GRUET, J.-C. and MOUNTFORD, T. S. 1993. The rate of escape for pairs of windings on the Riemann sphere. Proc. London Math. Soc. 48 552 564.
  • 19 GRUET, J.-C. and SHI,1995. Some asymptotic results for exponential functionals of Brownian motion. J. Appl. Probab. 32 930 940.
  • 20 ITO, K. and MCKEAN, H. P. 1974. Diffusion Processes and Their Sample Paths. Springer, Berlin.
  • 21 KOCHEN, S. and STONE, C. 1964. A note on the Borel Cantelli lemma. Illinois J. Math. 8 248 251.
  • 24 LIN,Y. and LU, C. R. 1992. Strong Limit Theorems. Kluwer, Dordrecht.
  • 25 LYONS, T. and MCKEAN, H. P. 1984. Windings of the plane Brownian motion. Adv. in Math. 51 212 225.
  • 26 MESSULAM, P. and YOR, M. 1982. On D. Williams' pinching method and some applications. J. London Math. Soc. 26 348 364.
  • 27 PITMAN, J. W. and YOR, M. 1986. Asymptotic laws of planar Brownian motion. Ann. Probab. 14 733 779.
  • 28 PITMAN, J. W. and YOR, M. 1989. Further asymptotic laws of planar Brownian motion. Ann. Probab. 17 965 1011.
  • 29 REVESZ, P. 1990. Random Walk in Random and Non-Random Environment. World Scien´ ´ tific, Singapore.
  • 30 ROGERS, L. C. G. and WILLIAMS, D. 1994. Diffusions, Markov Processes and Martingales 1. Foundations, 2nd ed. Wiley, Chichester.
  • 31 ROGERS, L. C. G. and WILLIAMS, D. 1987. Diffusions, Markov Processes and Martingales 2. Ito Calculus. Wiley, Chichester.
  • 32 SHI,1994. Liminf behaviours of the windings and Levy's stochastic areas of planar ´ Brownian motion. Seminaire de Probabilites XXVIII. Lecture Notes in Math. 1583 ´ ´ 122 137. Springer, Berlin.
  • 33 SHORACK, G. R. and WELLNER, J. A. 1986. Empirical Processes with Applications to Statistics. Wiley, New York.
  • 34 SPITZER, F. 1958. Some theorems concerning 2-dimensional Brownian motion. Trans. Amer. Math. Soc. 87 187 197.
  • 35 WILLIAMS, D. 1974. A simple geometric proof of Spitzer's winding number formula for 2-dimensional Brownian motion. Univ. College, Swansea, Wales. Unpublished manuscript.
  • 36 YOR, M. 1992. Some Aspects of Brownian Motion. I. Some Special Functionals. Birkhauser, ¨ Basel.